Article Text

PDF
DI-087 Spontaneous reporting of adverse drug reactions in a second level hospital: is pharmacovigilance well targeted?
  1. L Borràs Trias1,
  2. C Pontes García2,
  3. M García Argelaguet1,
  4. M De Castro Julve1,
  5. L Raich Montiu1,
  6. MQ Gorgas Torner1
  1. 1Hospital de Sabadell, Institut Universitari Parc Taulí, Universitat Autònoma de Barcelona, Servei de Farmàcia, Sabadell, Spain
  2. 2Hospital de Sabadell, Institut Universitari Parc Taulí, Universitat Autònoma de Barcelona, Unitat Farmacologia Clínica, Sabadell, Spain

Abstract

Background It has been repeatedly reported that up to 7% of patients have serious adverse drug reactions (ADR) during hospital admissions. Hospital-based pharmacovigilance aims to detect previously unknown serious ADRs arising during differential diagnosis, with focus on special populations, but relies on spontaneous reporting by physicians. As a part of process auditing, we reviewed spontaneous ADR reports received by the Hospital Pharmacy since the introduction of an intranet-based form for reporting,

Purpose To assess whether the system is targeted to detect previously unknown ADRs and serious ADRs in special populations.

Material and methods All reports received between January 2011 and December 2013 were reviewed. The suspected drugs and whether they had a regulatory requirement for additional monitoring (i.e. a black triangle on the label), the seriousness of the reaction and the novelty of the clinical association (i.e. absent from the summary of product characteristics) were described.

Results There were 53,332 admissions during the period, thus 3,733 serious ADRs were expected (7%). Only 114 notifications were received, which represents 3% of all potential reports, related to 108 patients (13% paediatric and 24% aged ≥75 years), and involving 143 suspected drugs of which 18% had regulatory requirements for additional monitoring. 72% of reports met the seriousness criteria.

Only 5% of the reports described previously unknown associations, of which half were confirmed as at least possible reactions: two cases of hepatitis associated with metamizole and rizatriptan respectively, and leukocytoclastic vasculitis associated with tocilizumab.

Conclusion Our audit pointed out serious under-reporting but highly focused reports: most were serious events, one third involved special populations, and one fifth drugs with a regulatory requirement for additional monitoring. Actions to improve notifications are required, but the fact that 3% of the reports were relevant suggests that the system is already focused.

References and/or acknowledgements Multidisciplinary team.

No conflict of interest.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.